Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX

March 26, 2005Crane County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 26, 2005, 3:12 AM CST for Crane County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2005, 3:12 AM CST (09:12 UTC)
Expired
Mar 26, 2005, 3:45 AM CST
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Crane County, TX

The radar

The Midland/Odessa radar (KMAF), 62 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 260913
SVRMAF
TXC103-260945-
/O.NEW.KMAF.SV.W.0020.050326T0912Z-050326T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 AM CST SAT MAR 26 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRANE COUNTY IN WEST TEXAS

* UNTIL 345 AM CST

* AT 309 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF CRANE...MOVING NORTHEAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRANE...
  U.S. HIGHWAY 385 NEAR CRANE...
  TEXAS HIGHWAY 329...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3137 10258 3126 10246 3131 10231 3164 10230
      3164 10249

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 2:50 PM CST, 12 hours 22 minutes earlier.

Area forecast discussion, Mar 25, 2:50 PM CST, 12 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CST FRI MAR 25 2005

.SHORT TERM...
COLD FRONT CURRENTLY NEAR THE PECOS RIVER...FARTHER SOUTH AND WEST
THAN WHAT THE MODELS ARE DEPICTING. ELEVATED ISOLATED SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT IN THE SOUTHEAST
PERMIAN BASIN TO THE TRANS PECOS REGION. ANTICIPATING THE FRONT TO BEGIN
TO RETURN AS A WARM FRONT FINALLY THIS EVENING AS THE UPPER LEVEL
STORM SYSTEM TAKES AIM AT NEW MEXICO. SURFACE TROUGH/DRY LINE SHOULD
ALSO SURGE EASTWARD AS WESTERLY MID LEVEL FLOW INCREASES WITH THE
APPROACH OF THE UPPER TROUGH. WE DECIDE TO ISSUE A HIGH WIND WARNING
FOR THE GUADALUPE MOUNTAINS AFTER 11 PM MST TONIGHT AS THE STRONGER
WIND FIELDS ALOFT MOVE INTO THAT AREA. IN ADDITION STRONG DOWNWARD
MOTION SHOULD ALSO AID THE CAUSE AS THE BASE OF THE TROUGH GETS CLOSER
LATE TONIGHT. WENT WITH ISOLATED TO WIDELY SCATTERED SHOWER AND
THUNDERSTORM POPS FROM THE LEA COUNTY NEW MEXICO PLAINS SOUTHEAST TO
THE NORTHERN AND EASTERN PERMIAN BASIN. NOT EXPECTING ANY SEVERE
WEATHER AS STORMS SHOULD REMAIN ELEVATED. GREATEST AREAL COVERAGE
SHOULD BE IN THE EXTREME EAST IN THE DEEPER MOISTURE FOR THE LONGEST
PERIOD OF TIME AHEAD OF THE SURFACE TROUGH/RETREATING WARM FRONT.
JUST MADE SOME MINOR TWEAKS TO THE TEMPERATURE/DEW POINT/QPF GRIDS.

.LONG TERM...
A POTENT MID AND UPPER LEVEL WILL AFFECT THE AREA LATE TONIGHT
THROUGH SATURDAY BRINGING INCREASING WINDS AND A CHANCE OF SHOWERS
AND THUNDERSTORMS. HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE
MOUNTAINS ON SATURDAY AS THIS LOW TRANSLATES EAST ACROSS SOUTHERN
NEW MEXICO. MID-LEVEL FLOW REMAINS STRONG ACROSS THE AREA WITH 500MB
WIND SPEEDS IN THE 50-70KT RANGE DURING THE DAY. HIGH WIND WARNING
FOR THE GUADALUPE MOUNTAINS WILL CONTINUE THROUGH THE DAY SATURDAY.
WINDS ACROSS THE DAVIS MOUNTAINS ARE EXPECTED TO BE STRONG AS WELL.
ONSET OF THESE WINDS MAY NOT BEGIN UNTIL LATE SATURDAY MORNING...AND
WITH MID-LEVEL LAPSE RATES NOT QUITE AS FAVORABLE IN THIS
REGION...WE WILL OPT TO CONTINUE THE WATCH FOR NOW. WE HAVE INCLUDED
GUSTS TO NEAR 50 MPH OVER THE HIGHER TERRAIN OF THE DAVIS AND APACHE
MOUNTAINS DURING THE DAY SATURDAY. SHOWERS AND THUNDERSTORMS...
MAINLY OVER SOUTHEAST NEW MEXICO AND THE PLAINS OF WEST TEXAS...
WILL ALSO ACCOMPANY THE LOW. SHORT RANGE MODELS CONTINUE TO SHOW A
NARROW AXIS OF INSTABILITY ALONG THE SURFACE BOUNDARY SATURDAY
AFTERNOON...PRIMARILY OVER THE EASTERN AND NORTHERN PERMIAN BASIN.
HIGH BASED CONVECTION STILL LOOKS LIKE A POSSIBILITY GIVEN THE
FAIRLY IMPRESSIVE DYNAMICS ALOFT. THE PREVIOUS FORECAST ALREADY
HANDLES THIS WELL AND NO CHANGES WERE MADE. GIVEN THE SLIGHTLY
BETTER MOISTURE...STEEPENING LAPSE RATES AND COLD MID-LEVEL
TEMPERATURES...A FEW HAIL PRODUCING STORMS WILL BE POSSIBLE. AS THE
LOW BEGINS TO MOVE EAST OF THE AREA LATE SATURDAY AFTERNOON...A COLD
FRONT WILL QUICKLY MOVE THROUGH...CLEARING THE CWA BY MIDNIGHT.
WINDS IMMEDIATELY BEHIND THE BOUNDARY LOOK FAIRLY STRONG...AND WE
HAVE INCREASED SURFACE WINDS AND ADDED WIND GUSTS TO NEAR 40 MPH
WITH THE PASSAGE OF THIS BOUNDARY. COOLER THAN NORMAL
TEMPERATURES...BUT PLENTY OF SUNSHINE IS IN STORE FOR SUNDAY AS
SURFACE HIGH PRESSURE REMAINS OVER THE AREA. MID AND UPPER LEVEL
RIDGING IS IN STORE FOR EARLY NEXT WEEK BEFORE ANOTHER STRONG LOW
TAKES AIM AT THE AREA ON WEDNESDAY. SURFACE WINDS WILL INCREASE ON
TUESDAY AND WEDNESDAY AND AT THIS TIME IT APPEARS ANOTHER SPRING
HIGH WIND EVENT LOOKS LIKELY FOR THE GUADALUPE MOUNTAINS ON
WEDNESDAY. ANOTHER STRONG COLD FRONT IS PROGGED TO ACCOMPANY THIS
SYSTEM...SO AFTER ABOVE NORMAL TEMPERATURES ON MONDAY AND
TUESDAY...NEAR TO SLIGHTLY BELOW NORMAL READINGS ARE EXPECTED FOR
WEDNESDAY AND THURSDAY. WE HAVE NOT ADDED PRECIPITATION TO THE FORECAST
YET...BUT WE WILL HAVE TO KEEP AN EYE ON LOW-LEVEL MOISTURE RETURN
OVER THE EASTERN ZONES. MID AND UPPER LEVEL RIDGING SETS UP AGAIN
FOR THE REMAINDER OF THIS FORECAST PERIOD. THIS WILL BRING DRY
WEATHER AND NEAR TO ABOVE NORMAL TEMPERATURES TO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              42  60  37  62 /  20  30  10  10
CARLSBAD NM                43  64  37  66 /  10  20  10   0
DRYDEN TX                  51  76  44  70 /  10  10   0   0
FORT STOCKTON TX           48  68  42  67 /  10  10   0   0
GUADALUPE PASS TX          36  56  32  60 /  10  10   0   0
HOBBS NM                   42  62  36  66 /  10  30  10   0
MARFA TX                   37  64  32  63 /   0   0   0   0
MIDLAND INTL AIRPORT TX    43  65  36  65 /  20  30  10   0
ODESSA TX                  44  66  37  66 /  10  20  10   0
WINK TX                    45  68  39  67 /  10  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT UNTIL 6 PM CST
      SATURDAY FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF
      EDDY COUNTY.
TX...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT UNTIL 6 PM CST
      SATURDAY FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.
     HIGH WIND WATCH IN EFFECT FROM 6 AM SATURDAY UNTIL MIDNIGHT CST
      SUNDAY FOR THE FOLLOWING ZONE...DAVIS/APACHE MOUNTAINS
      AREA.

&&

12/06
Hazardous weather outlook, Mar 25, 1:30 PM CST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CST FRI MAR 25 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261918-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
130 PM CST FRI MAR 25 2005 (1230 PM MST FRI MAR 25 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WEST WINDS WILL INCREASE TO 30 TO 40 MPH...WITH GUSTS TO 60 MPH AFTER
MIDNIGHT IN THE GUADALUPE MOUNTAINS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT ACROSS
THE NORTHERN AND EASTERN PERMIAN BASIN...EAST OF A HOBBS...TO ODESSA
TO SHEFFIELD LINE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF
GUSTY WINDS...BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST WINDS OF 30 TO 40 MPH...WITH GUSTS TO NEAR 60 MPH WILL CONTINUE
IN THE GUADALUPE MOUNTAINS DURING THE DAY SATURDAY.

HIGH WINDS ALSO WILL BE POSSIBLE ACROSS THE DAVIS MOUNTAINS SATURDAY
AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 26, 2:29 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
229 AM CST SAT MAR 26 2005

TXZ070-260845-
REAGAN TX-
229 AM CST SAT MAR 26 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN REAGAN
COUNTY...10 MILES SOUTHEAST OF BIG LAKE...AT 226 AM CST...MOVING
NORTHEAST AT 20 MPH. THIS STORM MAY AFFECT U.S. HIGHWAY 67 EAST OF
BIG LAKE BY 2:45 AM CST.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. HAIL IS POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:35 AM CSTSevere Thunderstorm WarningMAFUpton25 min
Mar 26, 4:34 AM CSTSevere Thunderstorm WarningMAFReagan26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.